Hail, Bennett
- When
- May 16, 5:05 PM MST
- Where
- Bennett County, 5 mi NE of Swett
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.217, -101.883
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 16, 2:00 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT FRI MAY 16 2003 LATEST SFC ANALYSIS SHOWS FRONT LOCATED FROM NEAR KCPR TO KCDR THEN NORTH TO NEAR KPHP AND KBIS. WEAK SHORTWAVE PASSING THROUGH HAS ALLOWED A FEW THUNDERSTORMS TO DEVELOP OVER THE BLACK HILLS. SO FAR THEY HAVE HAD TROUBLE HOLDING TOGETHER AFTER MOVING OFF THE HIGHER TERRAIN AND OUT OVER THE MORE STABLE AIR ON THE PLAINS. WITH LITTLE IN THE WAY OF UPPER SUPPORT...BEST CHANCE OF THUNDERSTORMS FOR THIS EVENING WILL BE SOUTH AND EAST OF THE SFC BOUNDARY WHERE TEMPERATURES HAVE RISEN INTO THE LOWER 70S WITH DEWPOINTS IN THE MID TO UPPER 50S. LL JET OF 30 TO 40KT DEVELOPS OVER SC SD THIS EVENING...HELPING TO FEED MOISTURE INTO THE STORMS AND INCREASING SHEAR FOR ISOLATED SUPERCELLS. ON SATURDAY...SRN STREAM JET MAX MERGES WITH NRN STREAM MAX OVER ERN MT BY SAT AFTN. UPPER DIVERGENCES INCREASE OVER ERN WY AND WRN SD AS JET MAXES BEGIN TO MOVE OFF TO THE NE. ETA SHOWS SFC FRONT FARTHER SOUTH AND EAST THAN ON EARLIER RUNS...LOCATED ROUGHLY FROM NEAR KCPR TO KAIA THEN UP TO EAST OF KPHP AND KPIR. BEST POTENTIAL FOR SEVERE WEATHER WOULD BE NEAR AND SOUTH OF THE FRONTAL BOUNDARY ON SATURDAY AFTN AND EVENING WITH MORE STABLE AIR NORTH OF THE BOUNDARY. ON SUNDAY...SFC BOUNDARY REMAINS IN NEARLY THE SAME PLACE AS ON SATURDAY...SETTING UP A SIMILAR WX SITUATION. 500MB TROUGH SWINGS THROUGH ON MONDAY AS SFC FRONT PUSHES FARTHER SOUTH. WILL KEEP A CHANCE OF SHOWERS OVER THE AREA AS COOLER AIR FLOWS INTO THE REGION. ZONAL FLOW OVER THE AREA FOR THE REST OF THE WEEK WILL LEAD TO NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES. .UNR...NONE. GR
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 540 AM MDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF NORTHEASTERN WYOMING AND THE BLACK HILLS LATER THIS AFTERNOON. THE STORMS WILL MOVE OVER THE WESTERN SOUTH DAKOTA PLAINS THIS EVENING. METEOROLOGICAL CONDITIONS ARE SUFFICIENT FOR THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS SOUTH OF A LINE FROM GILLETTE TO LEMMON. THIS INCLUDES RAPID CITY. THE MAIN THREAT WILL BE LARGE HAIL. WIND GUSTS ABOVE 60 MPH ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THE BEST CHANCE WILL BE SATURDAY EVENING WHEN SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360200, 5360201.